Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 93, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 2, 2002, 6:33 PM EDT for Guilford County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2002, 6:33 PM EDT (22:33 UTC)
- Expired
- Jul 2, 2002, 7:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1124 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
154 WUUS52 KRAH 022233 SVRRAH NCC081-022300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 631 PM EDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GUILFORD COUNTY IN NORTH CAROLINA * UNTIL 700 PM EDT * AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF GREENSBORO...MOVING NORTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SUMMERFIELD AT 640 PM HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. $$ JWC/WSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:50 PM EDT, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 2, 1:50 PM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 150 PM EDT TUE JUL 2 2002 ...HAZY, HOT, AND HUMID THE TEMPERATURES ALREADY REACHED 90 AT MOST LOCATIONS AT 100 PM EDT. THE CONVECTIVE TEMPERATURE WAS 88 TO 90 BASED ON THE 12Z/02 SOUNDING DATA. THE CUMULUS HAVE FINALLY BEGAN POPPING UP. THE SURFACE ANALYSIS CONTINUED TO SHOW THE APPALACHIAN LEE SURFACE TROUGH OVER THE PIEDMONT... FROM NEAR DANVILLE S-SW TO GREENSBORO... ALBEMARLE AND CHARLOTTE. THE VISIBLE SATELLITE SHOWED SOME CUMULUS BECOMING BETTER ORGANIZED OVER THE NORTHERN PIEDMONT AND AROUND... AND EAST OF CHARLOTTE. THESE AREAS SHOULD SEE SOME CONVECTIVE ACTION BEFORE 300 PM. SCATTERED THUNDERSTORMS ARE EXPECTED TO POP UP AND INTENSITY DURING THE LATE AFTERNOON. AN ISOLATED PULSE SEVERE STORM WITH HAIL AND GUSTY WIND WILL BE POSSIBLE. THE BEST AXIS OF MOISTURE WAS LOCATED CLOSER TO THE FOOTHILLS AND OVER THE BLUE RIDGE AND WEST... WITH A GRADUAL DECREASE TOWARD THE COAST. CAPES WILL EXCEED 2500 TO 3000 J/KG THIS AFTERNOON. A FAIRLY DEEP AND LIGHT NE FLOW ON ERN PERIPHERY OF UPPER RIDGE SUPPORTS PULSE CONVECTION. AS ON MONDAY... HAIL WILL BE POSSIBLE WITHIN THE STRONGER CORES. WITH THIS IN MIND... WE WILL HAVE GREATEST POPS (40) WEST WITH LOWEST (20) EAST. THE ACTION WILL GRADUALLY DIE OFF WITH THE LOSS OF HEATING... FOLLOWED BY A WARM, MUGGY NIGHT. LOWS AOA THE 68-72 DEGREE READINGS OF THIS MORNING. FOR WEDNESDAY AND THURSDAY... MORE OF THE SAME... JUST MORE OF IT THE ETA MOS IS HOTTEST... WITH UPPER 90S... THE NGM MOS COOLEST WITH LOWER 90S. ALL THE REGION SHOULD SEE 95 WITH 97 OR 98 POSSIBLE AT FAY-GSB. THESE READINGS COMBINED WITH DEW POINTS IN THE LOWER 70S WILL GIVE HEAT INDICES BETWEEN 100 AND 105 BOTH AFTERNOONS. WE WILL ISSUE AN SPS HIGHLIGHTING THE ABOVE. 30 TO 40 PERCENT POPS ARE IN ORDER WITH ISOLATED PULSE SEVERE POSSIBLE AGAIN WITH CAPES IN THE 3000-3500 RANGE. THE WEAK SURFACE TROUGH WILL ENHANCE LOW LEVEL CONVERGENCE DURING MAX HEATING. MODEL CONSENSUS INDICATES THAT FRIDAY WILL BE A TRANSITION DAY WITH AN UPPER LEVEL TROUGH FORECAST TO SWING THROUGH NEW ENGLAND... SENDING A WEAK SURFACE FRONT SOUTH INTO THE STATE. THIS WILL LOWER THE RISK OF THUNDER OVER THE WEEKEND FOR CENTRAL NC... AS DRIER AIR IS FORCED SOUTH ON THE BACKSIDE OF THE TROUGH. HIGHS WILL BACK OFF 4-6 DEGREES OVER THE WEEKEND... BUT NOT FOR LONG AS THE SAME OLD PATTERN IS FORECAST TO RETURN MON-TUE. .RAH...NONE. BADGETT/RA
In the hours before
Special weather statement, Jul 2, 4:35 PM EDT, 1 hour 58 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-031200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 435 PM EDT TUE JUL 2 2002 ...HEAT INDICES OF 100 TO 105 DEGREES EXPECTED WEDNESDAY... AN UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED OVER INDIANA TODAY... WILL REMAIN IN PLACE THROUGH WEDNESDAY. WITH THE HIGH PRESSURE EXPECTED TO REMAIN IN PLACE THROUGH THURSDAY... HOT AND INCREASINGLY HUMID CONDITIONS WILL PREVAIL OVER CENTRAL NORTH CAROLINA WEDNESDAY AND THURSDAY. THE TEMPERATURES ARE FORECAST TO REACH WELL INTO THE 90S OVER CENTRAL NORTH CAROLINA BOTH WEDNESDAY AND THURSDAY. A FEW READINGS IN THE UPPER 90S MAY OCCUR OVER THE SANDHILLS AND COASTAL PLAIN. THESE TEMPERATURES COMBINED WITH DEW POINT READINGS BETWEEN 68 AND 73 DEGREES... WILL GIVE HEAT INDICES OF BETWEEN 100 AND 105 DEGREES DURING THE AFTERNOON HOURS BOTH DAYS. THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS OF THE ACTUAL TEMPERATURE ARE COMBINED WITH THE RELATIVE HUMIDITY. A HEAT INDEX OF BETWEEN 100 AND 105 DEGREES IS CONSIDERED THE LEVEL WHERE PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT... OR PHYSICAL STRESS... ESPECIALLY IF SIGNIFICANT TIME IS SPENT OUTDOORS. THE EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR WORK AND ACTIVITIES DURING THE AFTERNOON HOURS. IF YOU MUST BE OUTDOORS FOR EXTENDED PERIODS OF TIME... REMEMBER TO WEAR LIGHT COLORED... LOOSE FITTING CLOTHING... DRINK PLENTY OF WATER... AND TAKE FREQUENT BREAKS IN AN AIR CONDITIONED BUILDING OR SHADY LOCATION. CHECK ON THE ELDERLY... MAKE SURE THEY HAVE A FAN OR AIR CONDITIONING TO STAY COOL ALONG WITH PLENTY OF WATER. KEEP PETS IN SHADY AREAS OR INDOORS. PROVIDE PLENTY OF WATER. THE MAIN PROBLEM DAYS WILL BE WEDNESDAY AND THURSDAY. SLIGHT DROPS IN BOTH TEMPERATURE AND RELATIVE HUMIDITY WILL PROVIDE RELIEF BY THE WEEKEND. UNTIL THEN... USE COMMON SENSE AND STAY COOL. BADGETT
Local storm report, Jul 2, 5:36 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
536 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0533 PM HIGH POINT NC .88 INCH HAIL
07/02/02 GUILFORD NICKEL SIZE HAIL WAS
REPORTED BETWEEN HIGH POINT
AND GREENSBORO.
DGSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:18 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 27 min |
| Jul 1, 8:19 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 26 min |
| Jul 2, 4:20 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 40 min |
| Jul 2, 4:36 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 24 min |
| Jul 2, 5:18 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.